AFib with gerd/reflux: Hello, I am just... - AF Association

AF Association
17,465 members20,948 posts

AFib with gerd/reflux

Hello, I am just wondering can a bad reflux episode cause a AFib episode? Last night was out for dinner and I have these occasional episodes where I feel like food is caught in chest (I only had 1 mouth full of food) then I can’t breathe or talk it hurts to my back and I bring up this foamy saliva. It hurts. Well after I couldn’t eat anything and hubby bought me home and I felt terrible dizzy and heart beating crazy, went to bed early but heart would not settle very fast and irregular. Today I am just tired and chest hurts. I had my ablation 9 weeks ago I thought it was successful but electrocardiologist said I may need another as I am still not having regular beats. My doctor said don’t have another as can cause thrombosis? Just feeling disheartened. 🙁

14 Replies
oldestnewest

There is certainly a link between AF and reflux. If it were me, with your symptoms, I would be seeking medical advice today. What you are experiencing just doesn't sound right and that chest pain needs to be investigated asap. Being unable to swallow food and bringing up foamy saliva is not a good sign. I know someone who had exactly the same symptoms, but hadn't had an ablation. Please go to A&E/ER now to put yours and my mind at rest. Jean

5 likes
Reply

Ablation can lead to heartburn and difficulty swallowing. This in turn can provoke AF. A PPI like Omeprazole is often prescribed. Best get assessed today.

Reply

Yes definately acid reflux can cause AFib, it is most likely irritation of the vagal nerve and if after ablation most likely the esophagus going into spasm is causing the GERD - the affects of having tubes down your throat. It’s absolutely horrible feeling.

The good news is that it can often be quite easy to prevent GERD by some simple dietary changes. Note what you ate and when and the timing of the onset of the AF. Something that can often help soothe GERD quickly without medication - which I avoid if I possibly can - is to sip warm water with a slice of lemon in it. It doesn’t taste nice and can make you feel nauseous but this will pass if you just keep sipping slowly. Avoid large meals, avoid or seriously cut down amount of starchy veg and sugary carbohydrates such as cake, biscuits and bread will also help.

I found if acid reflux continue and becomes painful, high strength liquid Gaviscon will soothe.

It is very common after ablation - it took many months for mine to disappear completely. You may find this link helpful healthline.com/health/gerd/...

Of course if you have any serious concerns that it maybe more than after affects of the ablation you should always consult your GP or go to A&E.

Best wishes CD.

Reply

Thankyou everyone for your replies. I have been on pariet in the past and weaned off as it was causing me to be iron defienct and needing iron injections. I have some still in my cupboard which I am just going to take a low dose twice a week. My doctor recently put me back on bp meds so I am wondering if this is triggering my gerd again. I need to be careful as I also have chronic pancreatitis that flairs it’s ugly head now and then. My chest is feeling better as day goes on and I can eat again also my heart is settling day. Maybe to the whole episode caused me anxiety and hence why I went a fib again. But Thankyou all for your replies and if I have that happen again I will definitely go to hospital.

1 like
Reply

Just to add to what others have said please ignore your doctor. Most general practitioners have no idea about AF or its treatment. Listen to your EP for advice not your GP.

Reply

Yes Bob I will ignore my doctor. He already said to me he hadn’t come across a patient yet that had an ablation for a fib. Plus he just kinda become my doctor when my doctor left. Which is kinda annoying.

Reply

Well reflux brings on my ectopics something bad, so I think it probably will?

1 like
Reply

Totally agree with everything said. Doctor told me stomach was not connected to heart but the 2 issues go hand in hand. They will probably put you on Omeprazole but, if so, make sure it is only short term.

2 likes
Reply

Was on Omeprazole for 20 years. Doctors never told me short term. Caused so many problems needed iron injections etc ... so weaned off now have old symptoms back. But will never go on it full time again.

Reply

Not sure what or where I read it but think this drug has been dropped in the US. I had side effects which the doctor put down to the Omeprazole, it took a while to get over those.

Reply

We have had a lot of talk in the news in Australia about PPI’s causing stomach cancer. But the drugs are still readily available. During my time on it I have had many stomach problems and wonder if it was caused by these drugs. That is why I weaned off them. It was very very hard to get off. 😬

Reply

Well I seem to have developed IBS although not diagnosed, they just suspect that is what it is. I was on Omeprazole for about 6 months or so.

Reply

Yes , sister in law thought she had developed afib as she was aware of the symptoms because of mine, as it turned out ,it was due to reflux

1 like
Reply

Suggest you try a free from dairy/ gluten/nuts diet while you get an allergy test done. about 1 in 6 people develop lactose intolerance as the get older.

Reply

You may also like...